Pharmacology Bronchodilators #5

Question

Which medication combination should the nurse question? Select all that apply.

Answers

  1. Atenolol and albuterol
    • Rationale:

      This answer is correct because atenolol is a beta blocker and stops the effects of albuterol, a bronchodilator and should never be given together. This order of a beta blocker and albuterol, a beta 2 agonist, should be questioned.

  2. Albuterol and ipratropium
    • Rationale:

      This answer is not correct because albuterol and ipratropium are both bronchodilators, which relax and open the airway passages into the lungs. Often albuterol is given first (because it works quickly), then ipratropium is given next since it lasts longer.

  3. Cimetidine and theophylline
    • Rationale:

      This answer is correct because cimetidine and theophylline should never be used together because cimetidine can increase the theophylline effects. Toxicity can occur more easily with this combination of medications. Toxicity symptoms can range from nausea, vomiting, abdominal pain, muscle tremor, and tachycardia to more severe toxicity symptoms ranging from seizures, to cardiac arrhythmias, to death.

  4. Ipratropium and beclomethasone
    • Rationale:

      This answer is not correct because ipratropium is in the class of anticholinergic bronchodilators that relaxes and opens the airway passages into the lungs. Beclomethasone is a corticosteroid that reduces swelling and wheezing of the airways. This combination is good since it addresses the dilation and inflammation needs associated with asthma.

  5. Theophylline and metoprolol
    • Rationale:

      This answer is correct because theophylline and metoprolol should never be used in combination because the effects of metoprolol will be decreased but theophylline effects will be increased. Metoprolol is a beta blocker and relaxes blood vessels to slow the heart rate for improved blood flow and lower blood pressure. Theophylline is an xanthine used for shortness of breath and wheezing.

Overview

Nursing should always question orders when the health care provider has ordered beta blockers with bronchodilators. Beta blockers block/stop bronchodilator effects.

Explanation

Learning Outcomes

The nurse should always question orders for beta blockers and bronchodilators because beta blockers stop the effects of the bronchodilators. When beta blockers are used in combination with xanthine drugs, the beta blockers effects will be decreased but the xanthine effects will be increased. H2 blockers used in combination with xanthine drugs should be questioned by the nurse as well. H2 blockers used with xanthine drugs can increase the effects of the xanthine drugs.

Test Taking Tip

H2 blockers, like cimetidine, decrease the acid in the stomach, but increase the effects of xanthine medications so should never be used in combination together due to the risk for toxicity.

Video Rationale